Wisconsin, 2013

High Wind in Wisconsin, April 10 to 11, 2013

April 10 to 11, 2013 · NWS MKX · 6 events in 6 counties and zones

A wake low developed behind an area of rain showers as a dry slot around surface low pressure moved through the region in the early morning hours of April 11th. There were reports of downed tree branches and scattered power outages due to downed power lines, as well as entire trees being downed by the powerful wind gusts that reached as high as 63 mph (55 knots) at a mesonet site at Madison's…

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A wake low developed behind an area of rain showers as a dry slot around surface low pressure moved through the region in the early morning hours of April 11th. There were reports of downed tree branches and scattered power outages due to downed power lines, as well as entire trees being downed by the powerful wind gusts that reached as high as 63 mph (55 knots) at a mesonet site at Madison's Capital Square and 60 mph (52 knots) at Lone Rock Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 9, 7:50 PM CST, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 9, 7:50 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
850 PM CDT TUE APR 9 2013

.UPDATE...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO BECOME
MORE WIDESPREAD LATER TONIGHT AS UPSTREAM CONVECTION OVER NORTHERN
IA AND SRN MN BEGINS TO TURN TO THE EAST. SURGE OF LOW TO MID
LEVEL THETA-E ADVECTION WILL ACCOMPANY THE CONVECTION. AS
PRECIPITABLE WATER VALUES REMAIN AROUND 200 PERCENT OF NORMAL...WL
ADD MENTION OF HEAVY RAIN TO ZONES/GRIDS FOR LATE TONIGHT. NOT
IMPOSSIBLE SOME LARGER HAIL MAY ACCOMPANY THE STRONGER
THUNDERSTORMS AS MUCAPE REMAINS AROUND 500 J/KG AND STRONG
FRONTOGENESIS REMAINS OVER SRN WI. WL CONTINUE FLOOD WATCH.

&&

.AVIATION/06Z TAFS/...CIGS WL FLUCTUATE FROM LOW MVFR TO IFR AS
AS SHOWERS AND THUNDERSTORMS AGAIN OVERSPREAD SOUTHERN WI DURING
THE NIGHT.

&&

.MARINE...UPGRADED SMALL CRAFT ADVISORY TO GALE WARNING NORTH OF
PORT WASHINGTON. GUSTS ALREADY REACHING GALE WARNING CRITERIA IN
THIS AREA AT SGNW3 AND GETTING VERY CLOSE AT SBM AS WELL. FORECAST
SOUNDINGS SHOW LOW LEVEL WIND POTENTIAL LIKELY TO REACH GALES
LATER WED INTO WED NIGHT...SO INSTEAD OF ISSUING BRIEF GALE
WARNING...WENT AHEAD AND ISSUED THE GALE INTO THU AFTERNOON. FOR
NOW WL LET SMALL CRAFT ADVISORY RIDE ELSEWHERE...BUT MAY NEED TO
BE UPGRADED TO GALE WARNING IN LATER SHIFTS FOR WED NGT INTO THU.
BLUSTERY NORTHEAST WINDS AND COOLER AIR SHOULD PREVENT WIDESPREAD
DENSE FOG.

&&

.PREV DISCUSSION... /ISSUED 357 PM CDT TUE APR 9 2013/

SHORT TERM...

TONIGHT AND WEDNESDAY...FORECAST CONFIDENCE IS MEDIUM TO HIGH

AREA OF SHOWERS AND THUNDERSTORMS SHIFTING EAST NORTHEAST THROUGH
PORTIONS OF THE AREA...MAINLY FROM NORTH OF MADISON SOUTHEAST TO THE
RACINE AND KENOSHA AREAS. THIS PRECIPITATION CONTINUES TO FORM ON
850MB CONVERGENCE/FRONTOGENESIS RESPONSE EXTENDING WEST TO EAST
ACROSS THE AREA. 500MB SHORTWAVE TROUGH ALSO HELPING WITH UPWARD
VERTICAL MOTION. SOME OF THE STORMS MAY PRODUCE SMALL HAIL INTO
EARLY THIS EVENING...GIVEN WEAK ELEVATED CAPE AND STRONG DEEP LAYER
SHEAR. THIS SHOULD SHIFT THROUGH THE AREA BY EVENING.

LATEST RADAR MOSAIC IMAGERY FROM ACROSS THE REGION SHOWS MORE LIGHT
SHOWERS DEVELOPING ON 850MB CONVERGENCE/FRONTOGENESIS RESPONSE AREA
EXTENDING INTO WESTERN IOWA AND NORTHERN ILLINOIS/SOUTHWEST
WISCONSIN. THIS AREA SHOULD CONTINUE TO GRADUALLY DEVELOP INTO
SHOWERS AND SOME THUNDERSTORMS INTO THIS EVENING. 500MB SHORTWAVE
TROUGH WILL ALSO SHIFT INTO THE REGION FROM THE SOUTHWEST LATER
TONIGHT.

THUS...EXPECT SHOWERS/SOME STORMS TO GRADUALLY INCREASE IN AREAL
COVERAGE ACROSS THE AREA THIS EVENING...AND SHOULD AFFECT MOST OF
THE AREA LATER TONIGHT INTO WEDNESDAY. CONTINUED WITH INCREASING
POPS THIS EVENING...WITH HIGH POPS LATER TONIGHT AND WEDNESDAY.
NORTHEAST WINDS WILL BECOME GUSTY INTO TONIGHT AND WEDNESDAY. THIS
SHOULD KEEP TEMPERATURES COOL...ALONG WITH HELP FROM THE CLOUDS AND
PRECIPITATION.

WEDNESDAY NIGHT THROUGH FRIDAY...FORECAST CONFIDENCE MEDIUM TO HIGH

THE LARGE UPPER LOW WILL MOVE ACROSS THE PLAINS WED NT AND THROUGH
IA ON THU. THE ASSOCIATED SFC LOW WITH A TROUGH EXTENDING TO THE
WEST OF IT WILL SLOWLY SHIFT EWD FROM IA TO THE LOWER GREAT LAKES.
MAXIMUM LIFT...PCPN...TSTORMS WILL OCCUR WED NT INTO THU AM WHEN THE NOSE
OF A LLJ AND ASSOCIATED FRONTOGENESIS AFFECTS THE REGION. THIS
WILL BE AIDED ALOFT BY THE APPROACHING UPPER LOW AND RIGHT
ENTRANCE REGION TO A STRONG W-E JET STREAM OVER SRN CANADA. THE
DRY SLOT WILL LESSEN PCPN INTENSITY THU AFT BUT THE UPPER LOW WILL
MOVE OVERHEAD THU NT AND LINGER INTO FRI. LGT RAIN THU AFTERNOON
WITH SLOWLY CHANGE TO LIGHT SNOW THU NIGHT WITH ALL SNOW ON FRI.
ONLY MINOR SNOW ACCUMS ARE EXPECTED.

FLOOD WATCH TO CONTINUE THROUGH FRI AM WITH AN ADDITIONAL 2 TO 2.5
INCHES EXPECTED ON TOP OF AN ALREADY 1 TO 3 INCHES. RIVERS ARE
ALREADY GOING INTO FLOOD WITH SOME RIVERS LIKELY TO REACH MODERATE
FLOOD STAGE.

LONG TERM...

FRIDAY NIGHT THROUGH TUESDAY...FORECAST CONFIDENCE MEDIUM

EXTENDED MODELS DEPICT POLAR HIGH PRESSURE SETTLING OVER THE AREA
ON SAT WITH CONTINUED COOL TEMPS. A STRONG POLAR TROUGH WILL THEN
INDUCE CYCLOGENESIS OVER THE NRN PLAINS SAT AND SAT NIGHT WITH THE
LOW LIFTING NEWD INTO SRN ONTARIO CANADA SUN NT AND MON. GOOD
CHANCES OF RAIN ARE FORECAST WITH THE WARM FRONT...THEN THE COLD
FRONT DURING THIS PERIOD. THE COLD FRONT MAY THEN STALL JUST TO
THE SOUTH WITH LOW TO MID LEVEL WARM ADVECTION AND FRONTOGENESIS
TO BRING MORE RAIN FOR TUE.

AVIATION/00Z TAFS/...

CURRENT SHOWER/STORM ACTIVITY WILL LINGER FOR THE NEXT HOUR OR TWO
BEFORE MOVING OFF TO THE EAST NORTHEAST. THERE MAY BE A LULL IN THE
PRECIPITATION FOR A TIME THROUGH EARLY THIS EVENING...BEFORE NEXT
ROUND OF SHOWERS/STORMS WILL GRADUALLY DEVELOP AND SHIFT EAST
NORTHEAST THROUGH TAF SITES LATER THIS EVENING INTO WEDNESDAY. SOME
UNCERTAINTY WITH THE EXACT TIMING OF SHOWERS/STORMS INTO THE AREA
LATER THIS EVENING. CEILINGS AND VISIBILITIES WILL BE AROUND
ALTERNATE MINIMUMS WITH ANY SHOWERS AND STORMS INTO EARLY
EVENING...WITH MVFR TO VFR VISIBILITIES OTHERWISE.

EXPECT CEILINGS AND VISIBILITIES AROUND ALTERNATE MINIMUMS WHEN
SHOWERS/SOME STORMS ARRIVE LATER THIS EVENING INTO WEDNESDAY...WITH
AIRPORT MINIMUMS POSSIBLY BEING REACHED WITHIN ANY STORMS. NORTHEAST
WINDS WILL INCREASE IN MAGNITUDE AND BECOME GUSTY BY THIS
EVENING...LINGERING INTO WEDNESDAY. SOME FOG WILL BE FOUND NEAR THE
SHORELINE...BUT SHOULD REMAIN AWAY FROM MILWAUKEE AND KENOSHA SO DID
NOT MENTION IN TAFS.

MARINE...

HELD OFF ON ISSUING ANOTHER MARINE DENSE FOG ADVISORY ACROSS THE
NEARSHORE WATERS OF LAKE MICHIGAN. AREA WEB CAMERAS ARE SHOWING
VISIBILITIES GOING UP AND DOWN QUITE A BIT OVER THE WATERS.
INCREASING NORTHEAST WINDS ACROSS THE WATERS...WHICH WILL CONTINUE
TO STRENGTHEN INTO TONIGHT AND WEDNESDAY...SHOULD KEEP THE LOW
LEVELS MIXED ENOUGH TO PREVENT WIDESPREAD DENSE FOG. DEW POINTS
SHOULD REMAIN AROUND THE LAKE TEMPERATURE DURING THIS TIME...WHICH
SHOULD KEEP WIDESPREAD DENSE FOG LIMITED. EVENING SHIFT WILL HAVE TO
MONITOR.

SMALL CRAFT ADVISORY REMAINS IN EFFECT INTO FRIDAY. GUSTY NORTHEAST
WINDS WILL DEVELOP BY EVENING...AND LINGER THROUGH WEDNESDAY
NIGHT...AS A TIGHT PRESSURE GRADIENT DEVELOPS WITH THE APPROACHING
LOW PRESSURE SYSTEM FROM THE SOUTHWEST. WINDS WILL BACK EAST
THURSDAY AS THE LOW PASSES TO THE SOUTHEAST...BEFORE GRADUALLY
BACKING TO THE NORTH AND WEAKENING FRIDAY. THESE WINDS WILL GENERATE
HIGH WAVES ALONG THE SHORE AND IN THE NEARSHORE WATERS INTO FRIDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH THROUGH FRIDAY MORNING FOR WIZ046-047-051-052-
     056>060-062>072.

LM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT FRIDAY FOR LMZ644>646.

     GALE WARNING UNTIL 4 PM CDT THURSDAY FOR LMZ643.

&&

MBK
Hazardous weather outlook, Apr 9, 8:02 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
902 PM CDT TUE APR 9 2013

WIZ046-047-051-052-056>060-062>072-110215-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
902 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A FLOOD WATCH IS IN EFFECT. ADDITIONAL OVERNIGHT RAINFALL OF ONE
HALF INCH TO ONE INCH IS EXPECTED.

SCATTERED THUNDERSTORMS AND MODERATE TO HEAVY RAIN IS EXPECTED
TONIGHT. A FEW THUNDERSTORMS COULD PRODUCE HAIL UP TO ONE INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE FLOOD WATCH REMAIN IN EFFECT THROUGH FRIDAY MORNING. SEVERAL
ROUNDS OF MODERATE TO HEAVY RAINFALL...INCLUDING THUNDERSTORMS ARE
EXPECTED INTO THURSDAY DUE TO LOW PRESSURE TRACKING EAST ALONG A
STRONG STATIONARY FRONT OVER IOWA AND ILLINOIS.

RIVERS WILL CONTINUE TO RISE WITH MANY REACHING MINOR FLOOD STAGE.
SOME RIVERS WILL LIKELY REACH MODERATE FLOOD STAGE...WHICH INCLUDES
PORTIONS OF THE ROCK RIVER...BARABOO RIVER...AND THE FOX RIVER IN
SOUTHEAST WISCONSIN.

ISOLATED THUNDERSTORMS MAY PRODUCE HAIL UP TO ONE INCH WEDNESDAY
AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS...BUT
HEAVY RAIN REPORTS AND FLOODING REPORTS ARE APPRECIATED.

LMZ643>646-110215-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
902 PM CDT TUE APR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT NORTH OF PORT WASHINGTON FOR GUSTS TO
35 KNOTS. THE SMALL CRAFT ADVISORY REMAINS IN EFFECT FARTHER
SOUTH. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AT TIMES.
SOME STORMS MAY PRODUCE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THE GALE WARNING REMAINS IN EFFECT NORTH OF PORT WASHINGTON INTO
THURSDAY AFTERNOON. FARTHER SOUTH...THE SMALL CRAFT ADVISORY RUNS
THROUGH FRIDAY...DUE TO PERSISTENT GUSTY NORTHEAST WINDS AND HIGH
WAVES. WIND GUSTS WILL APPROACH GALE CRITERIA SOUTH OF PORT
WASHINGTON WEDNESDAY NIGHT AND THURSDAY MORNING.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THURSDAY MORNING.
SOME STORMS MAY PRODUCE SMALL HAIL.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Special weather statement, Apr 9, 11:42 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1242 AM CDT WED APR 10 2013

WIZ046-047-051-056-057-100745-
MARQUETTE-GREEN LAKE-FOND DU LAC-SAUK-COLUMBIA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
BARABOO...PORTAGE...WISCONSIN DELLS
1242 AM CDT WED APR 10 2013

NUMEROUS THUNDERSTORMS WILL ROLL THROUGH THE AREA OVERNIGHT. GIVEN
THE VERY COLD TEMPERATURES IN PLACE...THESE STORMS WILL LIKELY
PRODUCE QUITE A BIT OF PEA TO EVEN MARBLE SIZE HAIL. NO SEVERE
WEATHER IS EXPECTED.

ON TOP OF THE HAIL...TEMPERATURES ARE NEAR THE FREEZING MARK IN
SAUK...MARQUETTE AND GREEN LAKE COUNTIES. THERE COULD BE SOME
LOCALIZED FREEZING RAIN MAKING ROADS SLIPPERY. THESE STORMS WILL
PRODUCE HEAVY RAIN...LEADING TO AREAS OF FLOODING...ESPECIALLY IN
SOME URBAN AREAS AND ON MORE SECONDARY RURAL ROADS IN LOW LYING
REGIONS.

IF OUT TRAVELING...PLEASE USE CAUTION.

DAVIS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Dane

When
April 10, 12:10 AM CST to April 11, 1:49 AM CST
Where
Dane forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

High Wind, Green

When
April 10, 12:10 AM CST to April 11, 1:49 AM CST
Where
Green forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

High Wind, Rock

When
April 10, 12:10 AM CST to April 11, 1:49 AM CST
Where
Rock forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

High Wind, Iowa

When
April 10, 11:15 PM CST to April 11, 1:49 AM CST
Where
Iowa forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

High Wind, Lafayette

When
April 10, 11:15 PM CST to April 11, 1:49 AM CST
Where
Lafayette forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

High Wind, Sauk

When
April 10, 11:37 PM CST to April 11, 1:49 AM CST
Where
Sauk forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449431, 449432, 449433, 449429, 449430, 449428.